Alert archive / Oklahoma / Red Flag Warnings in 2020

Red Flag Warning 5, NWS Norman, OK

June 13, 202010 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Jun 13, 2020, 3:09 AM CDT for 10 counties in Oklahoma. It took effect at Jun 13, 2020, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2020, 3:09 AM CDT (08:09 UTC)
In effect from
Jun 13, 2020, 12:00 PM CDT
Expired
Jun 13, 2020, 8:00 PM CDT
In force
8 hr
Issued by
NWS Norman, OK

Counties Alfalfa County, OK, Beckham County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Harper County, OK, Major County, OK, Roger Mills County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 113 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
3049 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

138 
WWUS84 KOUN 130809
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
309 AM CDT Sat Jun 13 2020

...Critical Fire Weather Today...

.Hot, dry, and windy conditions across northwest Oklahoma are
expected to combine with stressed fuels to produce Red Flag 
conditions this afternoon.

OKZ004>006-009>011-131700-
/O.UPG.KOUN.FW.A.0003.200613T1700Z-200614T0100Z/
/O.NEW.KOUN.FW.W.0005.200613T1700Z-200614T0100Z/
/O.NEW.KOUN.FW.A.0004.200614T1700Z-200615T0100Z/
Harper-Woods-Alfalfa-Ellis-Woodward-Major-
309 AM CDT Sat Jun 13 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING FOR northwest Oklahoma...
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH 
SUNDAY EVENING FOR northwest Oklahoma...

The National Weather Service in Norman has issued a Red Flag
Warning for hot, dry, and windy conditions, which is in effect 
from noon today to 8 PM CDT this evening. A Fire Weather Watch has
also been issued for tomorrow.

* TIMING...12 PM to 8 PM.

* WINDS...South 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* TEMPERATURES...mid and upper 90s.

* IMPACTS...If fires start, they will spread rapidly and will be 
  difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures will
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
2 follow-up statements
702 
WWUS84 KOUN 131540
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
1040 AM CDT Sat Jun 13 2020

...Critical Fire Weather Today...

.Hot, dry, and windy conditions across northwest and west central 
Oklahoma are expected to combine with stressed fuels to produce 
Red Flag conditions this afternoon.

OKZ014>016-021-132345-
/O.EXA.KOUN.FW.W.0005.200613T1700Z-200614T0100Z/
Roger Mills-Dewey-Custer-Beckham-
1040 AM CDT Sat Jun 13 2020

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR DRY
AND BREEZY WEATHER FOR WEST CENTRAL OKLAHOMA...

The National Weather Service in Norman has issued a Red Flag
Warning for dry and breezy conditions, which is in effect until 8
PM CDT this evening.

* TIMING...12 PM to 8 PM.

* WINDS...South 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 16 percent.

* TEMPERATURES...In the lower 90s.

* IMPACTS...If fires start, they will spread rapidly and will be 
  difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures will
contribute to extreme fire behavior.

&&

$$

OKZ004>006-009>011-132345-
/O.CON.KOUN.FW.W.0005.200613T1700Z-200614T0100Z/
/O.CON.KOUN.FW.A.0004.200614T1700Z-200615T0100Z/
Harper-Woods-Alfalfa-Ellis-Woodward-Major-
1040 AM CDT Sat Jun 13 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR DRY AND BREEZY WEATHER FOR NORTHWEST OKLAHOMA... 
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON 
THROUGH SUNDAY EVENING FOR NORTHWEST OKLAHOMA...

* TIMING...12 PM to 8 PM.

* WINDS...South 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* TEMPERATURES...In the mid 80s.

* IMPACTS...If fires start, they will spread rapidly and will be 
  difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures will
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
703 
WWUS84 KOUN 132035
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
335 PM CDT Sat Jun 13 2020

OKZ004>006-009>011-140445-
/O.CON.KOUN.FW.W.0005.000000T0000Z-200614T0100Z/
/O.CON.KOUN.FW.A.0004.200614T1700Z-200615T0100Z/
Harper-Woods-Alfalfa-Ellis-Woodward-Major-
335 PM CDT Sat Jun 13 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR DRY AND BREEZY WEATHER FOR NORTHWEST OKLAHOMA...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING FOR NORTHWEST OKLAHOMA...

* TIMING...12 PM to 8 PM.

* WINDS...South 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* TEMPERATURES...In the mid 80s.

* IMPACTS...If fires start, they will spread rapidly and will be 
  difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures will
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

OKZ014>016-021-140100-
/O.CON.KOUN.FW.W.0005.000000T0000Z-200614T0100Z/
Roger Mills-Dewey-Custer-Beckham-
335 PM CDT Sat Jun 13 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR DRY AND BREEZY WEATHER FOR WEST CENTRAL OKLAHOMA...

* TIMING...12 PM to 8 PM.

* WINDS...South 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* TEMPERATURES...In the mid 90s.

* IMPACTS...If fires start, they will spread rapidly and will be 
  difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures will
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Jun 13, 3:03 AM CDT, 6 minutes earlier.

Area forecast discussion, Jun 13, 3:03 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Norman OK
303 AM CDT Sat Jun 13 2020

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(Today and tonight)
Issued at 242 AM CDT Sat Jun 13 2020

High based light showers (in the 600-500mb layer) developing
across northern and central Oklahoma early this morning, and this
will likely continue through daybreak and a few hours beyond.
Uncertain if we will get any lightning strikes with such weak
forcing so will just mention light showers or sprinkles through
mid-morning for north-central into central Oklahoma. Any rain that
does reach the ground should be very light. Not expecting a
repeat of yesterday. Still a hot day in store with gusty south
winds across western and northern parts of the forecast area.
Main impacts will be fire weather related and discussed below in
Fire Weather section.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 242 AM CDT Sat Jun 13 2020

Relatively weak upper ridge over Southern Plains forecast to
weaken slowly through next week as western U.S. longwave trough
progresses east and helps suppress the ridge and act as a kicker
for eastern U.S. cut-off low. Odds for a pattern change to more
zonal and eventually northwest flow toward and beyond this
forecast package are looking better. This will also help to break
down MS valley lower-level ridge and allow for a more unimpeded
moisture trajectory. The ECM has trended toward the GFS with
potential for precipitation by next weekend, but still drier. Will
keep the rain chances from the blended forecast grids for next
weekend.

&&

.AVIATION...
(06Z TAFS)
Issued at 1009 PM CDT Fri Jun 12 2020

VFR conditions with some mid and high clouds streaming across the
area. Winds will increase and shift to the S and SW Saturday.

&&

.FIRE WEATHER...
Issued at 242 AM CDT Sat Jun 13 2020

Primary challenge in short term is the determining need for Red
Flag Warning for western/northern portions of Oklahoma. WFAS EC/BI
forecasts would yield potential for efficient starts, which we
have seen the past several days, but somewhat conditional
spread/intensity given green, yet stressed, state of fuels. Areas
of the menace red cedar will of course be problematic if there
are any starts. Forecast red flag index values would support a
conversion from Fire Weather Watch to Red Flag Warning for Harper
and Ellis counties. Farther east, it is even drier over the short
term, but winds may not be quite as strong. Since we have had
recent fires in Woods and Major counties, inclined to go ahead
with the warning there too. ERC values are approaching the 97th
percentile across northwest portions of Oklahoma, max temperatures
forecast to be 10 degrees or so above climo (mid 90s to around
100), humidities well below 20 percent, and flash drought
underway will result in going to Red Flag Warning from the Watch
as opposed to just a fire danger statement. With similar
conditions tomorrow for the same area, we will hoist a watch for
Sunday. We appreciate neighboring offices for their collaboration.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  93  67  93  67 /  10   0   0   0
Hobart OK         96  68  95  67 /   0   0   0   0
Wichita Falls TX  96  67  95  67 /   0   0   0   0
Gage OK           97  68  95  66 /   0   0   0   0
Ponca City OK     94  68  94  69 /  10   0   0   0
Durant OK         93  67  93  67 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning from noon today to 8 PM CDT this evening for
     OKZ004>006-009>011.

     Fire Weather Watch from Sunday afternoon through Sunday evening
     for OKZ004>006-009>011.

TX...None.
&&

SHORT TERM...11
LONG TERM....11
AVIATION...25
Hazardous weather outlook, Jun 12, 7:22 PM CDT, 7 hours 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
722 PM CDT Fri Jun 12 2020

OKZ004>048-050>052-TXZ083>090-140030-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
722 PM CDT Fri Jun 12 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Fire weather...
Elevated to near critical fire weather conditions will be possible
Saturday afternoon across parts of western Oklahoma and western
north Texas. A Fire Weather Watch is in effect for parts of
northwest Oklahoma.

Continued hot, dry, and breezy weather will result in elevated
fire weather conditions each day through the middle of next week,
mainly across western Oklahoma and western north Texas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:09 AM CDTFire Weather WatchOUNAlfalfa, Ellis, Harper, Major, Woods, Woodward24 hr

Nearby

Red Flag Warnings in Oklahoma, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.